Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 113, NWS New York, NY

December 15, 2018

NWS New York, NY issued this small craft advisory at Dec 15, 2018, 3:58 AM EST. It took effect at Dec 15, 2018, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2018, 3:58 AM EST (08:58 UTC)
In effect from
Dec 15, 2018, 6:00 PM EST
Expired
Dec 15, 2018, 2:49 PM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

219 
WHUS71 KOKX 150858
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
358 AM EST Sat Dec 15 2018

ANZ350-353-355-152200-
/O.NEW.KOKX.SC.Y.0113.181215T2300Z-181216T0500Z/
/O.UPG.KOKX.GL.A.0030.181216T1100Z-181217T0500Z/
/O.NEW.KOKX.GL.W.0030.181216T0500Z-181217T0500Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
358 AM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT EST TONIGHT...
...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EST
SUNDAY NIGHT...

The National Weather Service in Upton has issued a Gale Warning,
which is in effect from midnight tonight to midnight EST Sunday
night. A Small Craft Advisory has also been issued. This Small
Craft Advisory is in effect from 6 PM this evening to midnight
EST tonight. The Gale Watch is no longer in effect.

* WINDS AND SEAS...Northeast winds 15 to 25 kt with gusts up to 
  35 kt. Seas 6 to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale
conditions requires experience and properly equipped vessels. It
is highly recommended that mariners without the proper experience
seek safe harbor prior to the onset of gale conditions.

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

ANZ330-335-338-340-345-152200-
/O.NEW.KOKX.SC.Y.0113.181216T0500Z-181217T0500Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
358 AM EST Sat Dec 15 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT EST SUNDAY NIGHT...

The National Weather Service in Upton has issued a Small Craft
Advisory, which is in effect from midnight tonight to midnight
EST Sunday night.

* WINDS...Northeast winds 15 to 20 kt with gusts up to 30 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained wind speeds or
frequent gusts of 25 to 33 kt and/or seas of 5 ft or higher are
expected or occurring, and hazardous to small craft.
Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
375 
WHUS71 KOKX 151949
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New York NY
249 PM EST Sat Dec 15 2018

ANZ350-353-355-161000-
/O.CAN.KOKX.SC.Y.0113.181215T2300Z-181216T0500Z/
/O.EXT.KOKX.GL.W.0030.181215T2300Z-181217T0500Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
249 PM EST Sat Dec 15 2018

...GALE WARNING NOW IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
EST SUNDAY NIGHT...

* WINDS AND SEAS...Northeast winds 20 to 30 kt with gusts up to 
  40 kt. Seas 7 to 10 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale 
conditions requires experience and properly equipped vessels. It 
is highly recommended that mariners without the proper experience 
seek safe harbor prior to the onset of gale conditions.

&&

$$

ANZ330-335-338-340-345-161000-
/O.EXB.KOKX.GL.W.0030.181215T2300Z-181217T0500Z/
/O.UPG.KOKX.SC.Y.0113.181216T0500Z-181217T0500Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
249 PM EST Sat Dec 15 2018

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT EST
SUNDAY NIGHT...

The National Weather Service in Upton has issued a Gale Warning,
which is in effect from 6 PM this evening to midnight EST Sunday
night.

* WINDS...Northeast winds 10 to 20 kt with gusts up to 35 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means sustained winds or frequent gusts of 34 to
47 kt are expected or occurring. Operating a vessel in gale
conditions requires experience and properly equipped vessels. It
is highly recommended that mariners without the proper experience
seek safe harbor prior to the onset of gale conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 3:56 AM EST, 2 minutes earlier.

Area forecast discussion, Dec 15, 3:56 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
356 AM EST Sat Dec 15 2018

.SYNOPSIS...
A series of weak low pressure systems pass to the south of the
area through the weekend while high pressure remains centered to
the north. Low pressure will then be departing to the northeast
Monday as a Canadian cold front passes through the area. High
pressure then builds into the region through Wednesday, moving
offshore Wednesday night into Thursday. Another frontal system
impacts the region at the end of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure centered over the Great Lakes builds in slightly today
as it shifts east toward New England. Meanwhile, weak low pressure
to our south shifts east. This combination will help push the
northern edge of rainfall southward, however models show moisture
convergence along a boundary that runs through the SE half of the
tri-state area. This will sustain the threat of rainfall more so
across CT and LI and adjacent spots through the morning. The
afternoon likely ends up dry for most if not all of the area, but
will leave in low chances of rain for the southernmost sections.
High temperatures will be above normal.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
A closed 500mb low shifts through the Mid-Atlantic tonight into
Sunday and emerges of the east coast by Sunday night. It then passes
nearby the 40N/70W benchmark later Sunday night. This will
strengthen a surface low off the Mid-Atlantic coast during Sunday,
which then takes a similar track as the 500mb low.

Rain ahead of the surface low approaches from the SW and pushes NE
through the forecast area mainly after midnight. As the column
saturates, expecting temperatures in an elevated warm layer to cool,
but still remain warm enough to support rain for most of the night
and for most of the area. Cold air drainage from the high to the
north however probably has temperatures falling to freezing or below
for areas within the northernmost suburbs. Models also show enough
cooling with the elevated warm layer for sleet and maybe even snow
to be mixed in towards daybreak Sunday over the Lower Hudson Valley
and adjacent areas. Have blended in the higher-resolution NAM12 2-
meter temperatures with MOS for surface temps - which usually
performs better with depicting cold air drainage. Freezing rain may
therefore be an issue late Sat night into Sunday morning for parts
of the Lower Hudson Valley and interior CT where a trace to a few
hundredths of ice accretion is possible. Currently do not have any
zone with more than half of the area with freezing rain, although
Orange County comes close. Also, with this being a late 2nd-period
into 3rd period event with marginal surface temperatures, will hold
off on any advisories for now and gauge PCPN onset and temp profile
trends with subsequent model runs. This was coordinated with the
surrounding offices.

Temps at the surface and aloft then rise towards noontime on Sunday
as high pressure to the north shifts away towards the Canadian
Maritimes and milder air associated with the approaching low to the
south becomes more influential. Likely PoPs for all by day's end as
the PCPN shield expands with an approaching LLJ and mid-level
frontogenetic forcing. PCPN type still in the form of rain for most
areas, but some sleet will still be possible INVOF the Lower Hudson
Valley.

PoPs then lower generally west to east Sunday night with the surface
low heading farther out to sea. Colder aloft air wraps around and
could bring mixed PCPN farther south as PCPN comes to an end.

Little snow/sleet accumulations expected, if any, Sunday into Sunday
night, and would most likely be confined to inland areas.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
With the passage of the northern stream shortwave Monday into Monday
night and a Canadian cold front passing through, the area returns to
below normal temperatures. Little moisture will accompany the
passage of the front Monday and will keep area dry. However, there
will be a chance of flurries across portions of the lower Hudson
Valley.

The longwave pattern remains progressive through next week. A lot of
uncertainty develops in the guidance from Wednesday through Friday,
with uncertainty in the timing of the high moving offshore and the
strength and timing of the next northern stream frontal system. May
be too quick to bring in chance of precipitation late Thursday,
however, mainly followed WPC guidance due to uncertainties.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Low pressure moving into the Mid Atlantic states tonight passes
well south and east in the morning. High pressure briefly follows
for Saturday afternoon/evening before another wave of low
pressure approaches from the south late Saturday night.

Widespread IFR conditions through mid morning as a storm system
passes to the south and east with a period light rain, mainly
near the coast in the morning. VFR conditions develop in the
afternoon.

Light and variable winds tonight become N/NE late morning into
the afternoon, with a period of 15 to 20 kt gusts possible for
NYC/NJ metro terminals.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday Night and Monday...MVFR/IFR in rain likely, possibly
starting as FZRA at KSWF Sunday AM. Potential for wintry mix
across interior terminals Sunday Night into Monday AM. Improving
conditions Mon PM. Potential NE G20-25kt Sat Night/Sun becoming
NW Sun Night/Mon.
.Monday Night into Tuesday...VFR. NW Wind G20-30kt possible.
.Tuesday Night into Wednesday...VFR. NW Wind G15-20kt possible.

&&

.MARINE...
Sub-advsy conds expected today

Easterly winds and gusts will then be increasing late tonight
into Sunday as low pressure begins to deepen along the DELMARVA
and mid Atlantic coast, with high pressure remaining to the
north. There is the potential for a period of gale force gusts
Sunday morning into Sunday evening on the ocean waters, with SCA
gusts across the remainder of the forecast waters. A gale watch
has been posted for the ocean waters Sunday and Sunday evening.

Winds and gusts will diminish to below SCA levels across all the
waters late Sunday night into Monday as low pressure departs.
Then as colder air moves into the region Monday afternoon, behind a
Canadian cold front, northwest winds and gusts increase to at least
SCA levels across all the waters, with the potential once again of
gale force gusts on the ocean waters Monday night into Tuesday.

In addition, SCA level seas on the ocean waters will be on going
Sunday morning with seas remaining elevated into Tuesday.

&&

.HYDROLOGY...
Little additional rainfall is expected early this morning. Between
0.50" and 1.25" of rainfall is then expected late tonight through
Sunday night. The highest rainfall amounts are currently expected
across portions of northeastern New Jersey, NYC, and Long Island. A
period of moderate to heavy rainfall will be possible Sunday
morning. Low chances of minor nuisance/poor drainage flooding will
be possible during the daytime on Sunday.

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from midnight tonight to midnight EST
     Sunday night for ANZ330-335-338-340-345.
     Small Craft Advisory from 6 PM this evening to midnight EST
     tonight for ANZ350-353-355.
     Gale Warning from midnight tonight to midnight EST Sunday
     night for ANZ350-353-355.

&&

SYNOPSIS...JC
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...19
AVIATION...BC
MARINE...BC/19
HYDROLOGY...JC
EQUIPMENT...
Hazardous weather outlook, Dec 14, 2:46 PM EST, 13 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
246 PM EST Fri Dec 14 2018

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-152000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
246 PM EST Fri Dec 14 2018

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-152000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
246 PM EST Fri Dec 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-152000-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
246 PM EST Fri Dec 14 2018

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 3:58 AM ESTGale WarningOKX44 hr
Dec 15, 2:44 PM ESTWinter Weather AdvisoryOKXOrange, Putnam22 hr

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.